I went to see my rheumy consultant yesterday. He was running 45 mins late and didn't I know it. I really needed to discuss my problems with him but what a waste of time. I asked for steroid jabs in my thumbs but was told no as you cant keep on having them. I was initially told that I had psoriatic arthritis but now I have osteo. Ive had meth, sulf and been taken off of them because they affected my liver. I am know on leflunomide and had a list of things that are happening to me but didn't get anywhere talking them through.

I am now feeling deject and peed off. I don't know what to do. Anyone got any suggestions?

I'm thinking of jacking all the meds and finding another route. I'm looking at acupuncture as a possibility.

Sorry for the winge but has anyone else experienced this?

11 Replies

  • Yes last week I went for my six month check which ended up being eight months. When I mentioned the pain I was having in my knees, hips and elbows he said that it was osteoarthritis, you know wear and tear, and to stop taking Celebrex and I don't need it!! Well after taking it since 2008 I stopped and after a week ended up in so much pain I have started taking it again. I am trying to forget I had that appointment as I proberly will not see him again.

  • That's odd, NSAIDs are generally prescribed for OA & if you have inflammation that's why. I'd see your GP, he can prescribe NSAIDs, it may be he'd prefer you not to go back on celecoxib as you've been on it a good while but there are other COX's he could prescribe. x

  • Hi Nicky_C

    Sorry you had such a bad experience with your consultant. Do you have a helpline number for the nurses that you can ring and get the answers to your questions that way? Do you have the number for the Psoriasis and Psoriatic Arthritis Alliance Helpline? They may be able to help as well:

    01923 672837

    I hope you feel better soon

    Beverley (NRAS Helpline)

  • Unfortunately in the case of OA many Rheumy's dismiss it as far as them prescribing for it is concerned. Mine refers me back to my GP & I'm fortunate that she does take my OA pain & swelling seriously & prescribes accordingly, along with exercises which I believe really help.

    I'm not sure why your PsA & LEF concerns haven't been addressed, unless you didn't have chance to make it clear you're not doing well, if that's the case?

    Personally I'm a med person though I have had acupuncture as part of physio on my neck but that didn't do half as much as pain relief though I do think there's a part to play if you you believe in such things, I didn't in this instance as I felt no benefit over the manipulation I had so I wouldn't bother for OA again.

    Neither would I give up meds without talking it over with a qualified person, GP or Rheumy & be guided by them. Again my choice but if you've no faith in your Rheumy maybe ask your GP for referral to a different one. My Rheumy often runs late but I make sure I'm heard & everything on my list is discussed even so, only once was something not addressed & that was because we broke off to attend to my trigger finger (steroid injection) & my fault, I forgot.

  • I agree with all of this. I'd be very wary of coming off meds, if there were easy natural solutions we would all be using them. Can you get your GP to get you pain relief to take you through Christmas?

    On the steroid jab, they try not to give it to you more than once every six months although oral steroids may be more frequent. But there's an awful lot of nasty side effects and they tend to mask the symptoms. My GP refers to them as sticking plaster.

    I do hope you can get somewhere. I have changed rheumys in the past - the last time it was through a recommendation from a fellow patient (on here, privately) and I made a private appontment with him and was seen quickly. But i was up front and said I really wanted to go on his NHS list.

  • I should just add that to be fair my Rheumy is on the ball 're DEXA scans, I have them every two years because I'm on a low maintenance dose deflazacort (corticosteroid) & borderline for osteoporosis.

  • If you're still on leflunomide, and haven't been taken off it, then perhaps he's saying you have PsA AND osteo? Leflunomide is definitely a DMARD and prescribed for inflammatory arthritis, not osteo.

    It's frustrating that so many doctors - consultants especially, it seems - are so bad at communicating!

  • If you do have psoriatic arthritis then it needs to be treated. The research suggests that it is not good to leave it a long time.

    I too had a rheumy who dismissed my PsA as osteo .... it was bizarre. His secretary phoned me 2 days after he'd shouted at me (it went: "I've got osteoarthritis, he (my husband) has got osteoarthritis, WE'VE ALL GOT OSTEOARTHRITIS!") and said he'd like to have an 'informal chat' with me. So off I went and he shouted at me some more while admitting, in his quieter voice, that the osteo I did have was caused by PsA. I concluded that he was crazy.

    Thanks to his astonishing behaviour I asked for a referral with a different rheumy, any rheumy, at a different hospital. I had to wait 6 months for that appointment. Fortunately the new one took one look at me and announced that he was 99% sure that I had severe psoriatic arthritis. A long haul, but I haven't looked back. I'd advise anyone who thinks they may be in a similar position to check out their 'second opinion' doctor first, I just got lucky. There is a centre of excellence for PsA in Bath .....

  • the trouble with Bath at the moment they are very behind with appointments I should have had an appointment July 3rd, but no letter yet and when I try to ring no one answers

  • Steroids have nasty side effects on your liver and kidneys. I need one regularly in my spine, they seem to last about 6-7 months, my body is very good at overcoming pain relief drugs and the medical staff only recommend an annual, maximum dose, injection. They have agreed to see me again in 6 months to review and if necessary give me another further up my spine.

    I am more aware than most of the side effects of medication, I have my own copy of the BNF, which makes me very aware of the results and over medication eventually provides no relief and I would rather be cautious and have some slack in the medication cycle so that it will continue to work for longer. I am fortunate in having a high pain threshold and empathise with those that don't, finding their pain more unbearable than I. Your consultant is right to be cautious, please have faith in him, you don't want to find out in the future that the "cure" has caused even more harm than good. In the meantime enjoy Christmas and put your feet up. :)

  • Thanks for that. I have spoken to my new doc today who has given me co-codamol to go alongside ibuprofen and paracetamol. I think that are 3 is a high dose and seeing that I have to drive I am nervous about drowsiness. I have started them today and see how it goes tomorrow as I have to drive 50 miles to work.

You may also like...